Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Louisville, KY

April 6, 20164 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 6, 2016, 6:11 PM CDT for 4 counties in Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2016, 6:11 PM CDT (23:11 UTC)
Expired
Apr 6, 2016, 6:45 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barren County, KY, Cumberland County, KY, Metcalfe County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:18 PM CDTTSTM WND DMG3 Ene Gamaliel, KYSMALL TREE LIMBS DOWN.
Apr 6, 6:27 PM CDTTSTM WND DMG3 Sw Edmonton, KYFEW SMALL TREES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KLMK 062311
SVRLMK
KYC009-057-169-171-062345-
/O.NEW.KLMK.SV.W.0027.160406T2311Z-160406T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM CDT WED APR 6 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...
  WESTERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 645 PM CDT

* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF TOMPKINSVILLE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TOMPKINSVILLE...EDMONTON...LESLIE...GAMALIEL...JEFFREY...FREETOWN...KINO...
  DRY FORK...CEDAR FLATS AND ELLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3662 8584 3683 8596 3695 8591 3702 8551
      3696 8546 3662 8533 3661 8548
TIME...MOT...LOC 2310Z 242DEG 49KT 3675 8583 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
1 follow-up statement
759 
WWUS53 KLMK 062328
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM CDT WED APR 6 2016

KYC009-062337-
/O.CAN.KLMK.SV.W.0027.000000T0000Z-160406T2345Z/
BARREN KY-
628 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARREN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3662 8566 3680 8570 3699 8570 3702 8551
      3696 8546 3662 8533 3661 8548
TIME...MOT...LOC 2327Z 242DEG 49KT 3686 8557 

$$

KYC057-169-171-062345-
/O.CON.KLMK.SV.W.0027.000000T0000Z-160406T2345Z/
MONROE KY-METCALFE KY-CUMBERLAND KY-
628 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN MONROE...SOUTHERN METCALFE AND WESTERN CUMBERLAND
COUNTIES...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
EDMONTON...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED SMALL LIMBS DOWN JUST
EAST OF FREETOWN. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOMPKINSVILLE...EDMONTON...LESLIE...ASHLOCK...CEDAR FLATS...ELLINGTON...
CLOYDS LANDING...WILLOW SHADE...ROCKBRIDGE AND GOODLUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3662 8566 3680 8570 3699 8570 3702 8551
      3696 8546 3662 8533 3661 8548
TIME...MOT...LOC 2327Z 242DEG 49KT 3686 8557 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:26 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 6, 5:26 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 PM EDT WED APR 6 2016

...Forecast Update...
Updated at 620 PM EDT Wed Apr 6 2016

Wind Advy remains in effect through 8pm EDT.  Convection along a sfc
trough has really mixed down some higher wind gusts especially to
our west near Evansville where close to 60-65 mph wind gusts were
realized. As of 615pm EDT, wind gusts had declined a bit from
earlier gusts reported in western KY, southwest IN, and southern IL.
So will continue to let the Wind Advy product handle gusts of 45-55
mph and concentrate any needed SVR warnings on concentrated areas of
58+ mph wind gusts.

.SHORT TERM (Now through Thursday Night)...
Issued at 135 PM EDT Wed Apr 6 2016

Well...an active pattern to say the least. First off another early
spring windy day with WSW wind responding to a low pressure system
along the Hawkeye State and Show-Me State line. High clouds will be
lowering to mid deck soon and then over to convective showers ahead
of the cold front along the MS River. Have had a few reports of
sprinkles while the column moistens up.

Excellent wind advisory in effect til 00z and winds are generally 15
gusting to 35 mph with highest gusts in the low 40s mph.

Plenty of forcing and ample moisture for categorical POPS from 19-
02z.  Low dew points coupled with decent mixing will allow for 3-4
hours of gustier showers til about 02z.  The NPW might need to be
extended until line of SHRA passes thru, but a swing shift call
right now.  Models are in general agreement for this wave of precip
swinging thru swiftly from west to east this evening.

The models continue to show another impulse moving in from the
northwest early Thursday, perhaps bringing a continued chance for
light rain showers just after daybreak from wrn KY. Then as the day
progresses, our region moves into the left front quadrant of an
upper jet, providing enhancement to further keep rain chances in the
rest of the day. The cloud cover should keep temperatures limited to
the 50s for highs.

Moisture feed off of the Great Lakes will continue to provide precip
chances Thursday night to Friday night. Soundings support a brief
period of wet bulbing down to produce RASN or SW- so kept basic fcst
of previous fcstr in.

.LONG TERM (Friday through Wednesday)...
Issued at 303 PM EDT Wed Apr 6 2016

Well...another fetch of Great Lakes moisture will bring a chance of
weak showers Saturday and it continues to look quite cold for early
April. Morning lows should start off around 30. Highs, under good
sunshine but stiff northwest winds, only will get into the 40s.

Cold Canadian high pressure will sink south Saturday night, centered
by sunrise Sunday over the central Appalachians. This will bring
very cold air into the region, especially the Blue Grass. Records
look safe for now, but Lexington may come close to a record low
Sunday morning (24 degrees set in 1960).

The next upper trof will swing through here during the first part of
the new work week, with a surface cold front crossing the area late
Monday night. Widespread showers will accompany the system.
Instability looks weak but will still include a small chance of
thunder. The GFS has trended slightly more progressive with this
system, moving it off to our east by midday Tuesday. High pressure
will then move in for a dry mid week.

&&

.AVIATION (18Z TAF Update)...
Updated at 137 PM EDT Wed Apr 6 2016

Plan on strong south/southwest winds ahead of an approaching cold
front to impact all TAF sites. Expect gusts 30-35 knots with some
higher gusts 35 to 38 knots at times. Scattered showers are possible
throughout the afternoon, with the highest probabilities coming in
the late afternoon to mid evening hours. Some reduced visibility is
possible with this line, but ceilings look to stay VFR. Will
continue to leave out TSRA but a very isolated t-storm is possible.

Winds will remain gusty 25 to 30 knots even behind the front. Winds
will shift to the west. Some wrap around stratus is possible which
possibly could dip down into MVFR range at SDF/LEX but confidence is
too low right now to include. Scattered showers are again possible
throughout Thursday.

&&

.LMK Watches/Warnings/Advisories...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

Update.........AMS
Short Term.....JDG
Long Term......JDG/13
Aviation.......ZT
Hazardous weather outlook, Apr 6, 2:31 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED APR 6 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT WED APR 6 2016 /231 PM CDT WED APR 6 2016/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT GUSTY CONDITIONS THIS EVENING AS A COLD FRONT APPROACHES.
GUSTS OF 40 TO 45 MPH WILL OCCUR. THE FRONT ALSO WILL BRING A
CHANCE FOR A FEW THUNDERSTORMS. SLIGHTLY STRONGER WIND GUSTS WILL
BE POSSIBLE IN SHOWERS AND ANY THUNDERSTORMS. ISOLATED PEA SIZED
HAIL CAN ALSO BE EXPECTED, EVEN WITHOUT ANY THUNDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES ARE FORECAST BOTH MORNINGS THIS WEEKEND.
SUNDAY MORNING LOOKS TO BE THE COLDER OF THE TWO DAYS...WITH LOWS
IN THE 20S LOOKING MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE WELCOME TO REPORT ANY CONSEQUENCES...SUCH AS DOWNED
LIMBS...OF THE WIND TODAY. SPOTTERS WITH RELIABLE WIND EQUIPMENT
ARE ASKED TO PASS ALONG ANY GUST SPEEDS AT OR ABOVE 40 MPH THIS
EVENING.

13

In the hours before

Local storm report, Apr 6, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     NON-TSTM WND GST 1 S LEWISPORT           37.92N 86.90W
04/06/2016  E50 MPH          HANCOCK            KY   TRAINED SPOTTER

            FEW SMALL TREE LIMBS DOWN NEAR HWY 60.

&&

SZAPPANOS
Local storm report, Apr 6, 6:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     6 SW SCOTTSVILLE        36.69N 86.27W
04/06/2016                   ALLEN              KY   TRAINED SPOTTER

            A FEW SMALL TREE LIMBS DOWN.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:49 AM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more15 hr
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Monroe35 min
Apr 6, 6:41 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Russell34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.